Maine, 2007High Wind in Maine, March 17, 2007
March 17, 2007 · NWS CAR · 2 events in 2 counties and zones
Strong onshore winds developed along the Downeast coast to the east of low pressure lifting north across Maine. with some gusts to around 65 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong onshore winds developed along the Downeast coast to the east of low pressure lifting north across Maine. Wind gusts of 45 to 55 mph were common along the coast...with some gusts to around 65 mph. A 66 mph wind gust was reported at Lubec with a 61 mph wind gust reported at West Quoddy. The strong winds brought down trees...branches and power lines which contributed to power outages. The most extensive power outages occurred at Pembroke in Washington county where around 1300 customers lost power for a time. Other scattered power outages were reported along the Downeast coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 17, 2:26 AM EST, 12 hours 4 minutes earlier.
Area forecast discussion, Mar 17, 2:26 AM EST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
326 AM EDT SAT MAR 17 2007
.SYNOPSIS...
INTENSE LOW PRESSURE WILL TRACK NORTH ACROSS THE GULF OF MAINE
THIS MORNING AND THEN THROUGH EAST CENTRAL MAINE THIS THIS
EVENING. THE LOW WILL THEN PULL ACROSS THE GULF OF THE SAINT
LAWRENCE LATE TONIGHT. HIGH PRESSURE WILL BUILD SOUTH OF THE
REGION SUNDAY INTO SUNDAY NIGHT THEN LOW PRESSURE WILL TRACK INTO
QUEBEC ON MONDAY.
&&
.NEAR TERM /TODAY THROUGH TONIGHT/...
SHORT RANGE GUIDANCE COMING IN LINE NOW W/THE STRENGTHENING LOW
PRES MOVING N THROUGH THE ERN 1/2 OF THE CWA GOING RIGHT OVER THE
TOP OF CARIBOU AND PRESQUE ISLE THIS AFTERNOON AND THEN LIFTING
THROUGH EDMUNSTON TONIGHT. WINTER STORM WARNINGS...FLOOD WATCHES
AND HIGH WIND WARNING ON THE COAST REMAIN IN PLACE.
WENT RIGHT DOWN THE MIDDLE W/A BLEND OF THE NAM & GFS FOR
QPF/SNOWFALL AND ICING AMOUNTS. STARTED OUT W/THE NAM12 FOR TEMPS
AND THEN BLENDED IN THE GFS AFT 12Z. AFT FURTHER COLLABORATION
W/HPC...WENT W/.50 OF ICE ACROSS THE FAR N & NW W/NEAR .25
ELSEWHERE. SNOWFALL TOTALS WERE BUMPED UP A BIT ESP ACROSS THE FAR
N & NWRN CWA WHERE THE CHANGEOVER TO FREEZING PRECIP COULD BE
MINIMIZED. BANDED SNOWFALL EXPECTED W/MID-LVL FORCING THIS MORNING
AND LLVL CONVERGENCE INTO EARLY AFTERNOON W/SNOWFALL RATES OF UP
TO 2 INCHES/HR. HEAVY BAND OF SNOW OVER THE DOWNEAST REGION ATTM
PULLING N INTO EAST CENTRAL AREAS.
20+ INCHES FOR NWRN AREAS W/12-18 INCHES ACROSS THE NRN ZNS
INCLUDING FRENCHVILLE AND MADAWASKA REGION W/ICING POTENTIAL.
FURTHER S INTO THE CARIBOU- PRESQUE ISLE REGION...BROUGHT SNOW TO
ICE BY MID MORNING & THEN TOO ALL RAIN BY 20Z OR SO AS WAA GETS
PUSHED INTO THE CWA W/STG LLVL JET (60+ KT). FROZEN/FREEZING
PRECIP WILL GO TO RAIN ACROSS CNTL AND DOWNEAST AREAS BY MID TO
LATE MORNING W/AN EARLIER CHANGEOVER TO RAIN ON THE COAST. ANY
DEVIATION TO THE E COULD LEAD TO HIGHER SNOWFALL AMOUNTS ACROSS
THE N & PROLONGED ICING. THIS WILL NEED TO BE WATCHED.
FOR THE WINDS...BUFKIT PROFILES FROM BOTH THE GFS & NAN SUPPORT THAT
STG SELY JET MOVING INTO THE COASTAL AREAS THIS AFTERNOON. THERE
IS A GOOD POSSIBILITY THAT THESE WINDS COULD GET TRANSLATED DOWN
TO THE SFC ESP IN THE HEAVY RAIN BANDS. WILL MOST LIKELY SEE SOME
CONVECTIVE ELEMENTS AS MOISTURE COMES IN FROM THE ATLC.
ON THE HYDROLOGY SIDE...SO FAR THINGS ARE HOLDING...BUT THIS WILL
CHANGE THIS AFTERNOON INTO TONIGHT ESP ACROSS CNTL AND DOWNEAST
AREAS AS TEMPS WARM WELL INTO THE UPPER 30S AND LOWER 40S W/PLENTY
OF SNOWMELT AND RUNOFF CAUSING STREAMS AND RIVERS TO RAPIDLY RISE.
QPF AMOUNTS IN THESE AREAS RUN CLOSE TO 3 INCHES W/A BULK OF THIS
AS LIQUID. FURTHER N ACROSS AROOSTOOK AND NRN PISCATAQUIS
COUNTIES...DECENT SNOWPACK AND HEAVY SNOWFALL WILL HELP TO ABSORB
THE RAINFALL FOR A TIME AND THEN RUNOFF WILL TAKE PLACE. STREET
FLOODING WILL BE A MAIN CONCERN W/CLOGGED STORM DRAINS. WILL NEED
TO MONITOR THE BANGOR REGION DUE TO TIDAL EFFECT W/STG SELY WIND.
THE THING OFFSETTING THIS IS THAT THE SELY FLOW WILL NOT BE
PROLONGED AS LOW PRES MOVES ALONG IN GOOD FASHION.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
LOW PRESSURE WILL LIFT NORTH OF THE STATE SUNDAY AND SUNDAY NIGHT.
WITH THE UPPER LEVEL TROUGH STILL ACROSS THE REGION WILL CONTINUE
WITH SCATTERED SNOW SHOWERS DURING SUNDAY MAINLY ACROSS NORTHERN
AND WESTERN PORTIONS. THE UPPER TROUGH WILL LIFT TO THE NORTHEAST
SUNDAY NIGHT. ON MONDAY A WEAK RIDGE OF HIGH PRESSURE WILL BRIEFLY
BUILD ACROSS THE REGION AHEAD OF CLIPPER SYSTEM APPROACHING FROM
THE WEST. LOOKS LIKE ANY LIGHT SNOW ASSOCIATED WITH THIS CLIPPER
WILL HOLD OFF UNTIL MONDAY NIGHT THEREFORE LOWERED POPS MONDAY.
CLIPPER WILL CROSS THE REGION MONDAY NIGHT WITH A PERIOD OF LIGHT
SNOW LIKELY. THIS SYSTEM WILL THEN MOVE OFF TO THE EAST LATER
TUESDAY FOLLOWED BY HIGH PRESSURE LATER TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM IN THE MARITIMES WILL TRANSIT NE OUT
INTO THE ATLANTIC. HIGHER PRESSURE OVER QUEBEC PROVENCE WILL BUILD
ACROSS THE REGION BY EARLY WED MORNING. THIS HIGH WILL BUILD OUT
OVER THE COASTAL WATERS AND ON OUT INTO THE NORTH ATLANTIC BY
EARLY THU. A LOW PRESSURE SYSTEM OVER JUST SOUTH OF HUDSON BAY
WILL WITH AN ASSOCIATED FRONTAL SYSTEM EXTENDING SW THROUGH THE
GREAT LAKES BEGIN TO TO INFLUENCE THE NW PORTIONS OF MAINE LATE
THUR. THIS SYSTEM WILL STALL THROUGH THE END OF THE PERIOD.
&&
.AVIATION /07Z-06Z/...
IFR CONDITIONS RIGHT INTO THE EVENING. BIG CONCERN FOR ICING DUE
TO THE FZRA POTENTIAL.
&&
.MARINE...
NEAR TERM: STORM WARNING WILL REMAIN IN PLACE THROUGH THIS
EVENING. WINDS ATTM GUSTING UNDER STORM FORCE...BUT W/THAT STG
SELY JET PULLING N...WINDS ESP IN THE GUST DEPT COULD HIT STORM
FORCE. CONDITIONS DROP BACK TO GALES AFT 00Z W/THE SFC LOW PULLING
N.
SHORT TERM: EXPECT SMALL CRAFT ADVISORY CONDITIONS SUNDAY AND
MONDAY DUE TO WINDS/SEAS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH SUNDAY
EVENING FOR MEZ002-005-006-010-011-015>017-029>032.
WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR
MEZ001>006-010.
WINTER STORM WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR MEZ011-
015>017-029>032.
HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS
EVENING FOR MEZ029-030.
MARINE...STORM WARNING UNTIL 10 PM EDT THIS EVENING FOR ANZ050.
&&
NEAR TERM/MARINE...HEWITT
SHORT TERM/MARINE...DUDA
LONG TERM...NORTON
AVIATION...HEWITTHazardous weather outlook, Mar 17, 2:11 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
311 PM EDT SAT MAR 17 2007
MEZ002-005-181915-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-
311 PM EDT SAT MAR 17 2007
...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
NORTHERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH
WINTER STORM WARNING
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ001-003-004-181915-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
311 PM EDT SAT MAR 17 2007
...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ006-010-181915-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
311 PM EDT SAT MAR 17 2007
...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE AND
NORTHERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-015>017-031-032-181915-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
311 PM EDT SAT MAR 17 2007
...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-181915-
COASTAL HANCOCK-COASTAL WASHINGTON-
311 PM EDT SAT MAR 17 2007
...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING
FLOOD WATCH
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050-181915-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
311 PM EDT SAT MAR 17 2007
...STORM WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FITZSIMMONS
High Wind, Coastal Hancock
- When
- March 17, 2:30 PM EST to 6:30 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Estimated wind gusts of 50 to 60 mph occurred. The strong winds contributed to scattered power outages.|
High Wind, Coastal Washington
- When
- March 17, 2:30 PM EST to 6:30 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Estimated wind gusts of 45 to 55 mph were common...with some gusts to around 65 mph. A 66 mph wind gust was reported at Lubec with a 61 mph wind gust reported at West Quoddy. The strong winds contributed to power outages. Around 1300 customers lost power for a time at Pembroke...with scattered power outages elsewhere.|
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, March 17, 2007$1.2 million · 28 events
- High Surf in Maine, March 17, 2007$100,000 · 2 events
- Damaging Wind in Arizona, March 17, 2007$56,000 · 50 kt wind · 1 event
- Winter Weather in West Virginia, March 17, 20073 events
- Flooding in Maine, March 17 to 18, 20073 events
- Winter Weather in Maryland, March 17, 20072 events
- Lake-Effect Snow in New York, March 17 to 18, 20072 events
- Flood in Virginia, March 17 to 19, 20071 event
- Flood in Virginia, March 17 to 18, 20071 event
- Flood in West Virginia, March 17 to 19, 2007$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15637, 15641.